Author(s): Takano H, Yanagisawa R, Inoue K, Ichinose T, Sadakane K,
Abstract Share this page
Abstract Di-(2-ethylhexyl) phthalate (DEHP) has been widely used in polyvinyl chloride products and has become ubiquitous in the developed countries. DEHP reportedly displays an adjuvant effect on immunoglobulin production. However, it has not been elucidated whether DEHP is associated with the aggravation of atopic dermatitis. We investigated the effects of DEHP on atopic dermatitis-like skin lesions induced by mite allergen in NC/Nga mice. NC/Nga male mice were injected intradermally with mite allergen on their right ears. In the presence of allergen, DEHP (0, 0.8, 4, 20, or 100 microg) was administered by intraperitoneal injection. We evaluated clinical scores, ear thickening, histologic findings, and the protein expression of chemokines. Exposure to DEHP at a dose of 0.8-20 microg caused deterioration of atopic dermatitis-like skin lesions related to mite allergen; this was evident from macroscopic and microscopic examinations. Furthermore, these changes were consistent with the protein expression of proinflammatory molecules such as macrophage inflammatory protein-1alpha (MIP-1alpha) and eotaxin in the ear tissue in overall trend. In contrast, 100 microg DEHP did not show the enhancing effects. These results indicate that DEHP enhances atopic dermatitis-like skin lesions at hundred-fold lower levels than the no observed adverse effect level determined on histologic changes in the liver of rodents. DEHP could be at least partly responsible for the recent increase in atopic dermatitis.
This article was published in Environ Health Perspect
and referenced in Journal of Clinical Toxicology